Michigan, 2002

Extreme Cold in Michigan, December 3, 2002

December 3, 2002 · NWS DTX · 2 events in 1 county or zone

Temperatures across the state averaged well below normal the first week of December. Detroit tied a 131-year record low of 3 degrees Fahrenheit on the morning of the 3rd, while a temperature of -8 degrees Fahrenheit broke the record low in Flint.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Temperatures across the state averaged well below normal the first week of December. Detroit tied a 131-year record low of 3 degrees Fahrenheit on the morning of the 3rd, while a temperature of -8 degrees Fahrenheit broke the record low in Flint. Temperatures across many other locations in eastern Michigan fell below zero during the morning of the 3rd. Combined with the winds, wind chill readings dropped to near 15 degrees below zero. The newspaper reported that a 70-year old homeless man was found frozen to death in the city of Detroit. A 41-year old man was also found lying outside near his home in the city of Detroit, and was pronounced dead at a nearby hospital. Exposure was the suspected cause of the mans death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 3, 3:28 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Dec 3, 3:28 AM EST, 4 hours 32 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
328 AM EST TUE DEC 3 2002

THE CURRENT SURFACE CHART SHOWS STRONG HIGH PRESSURE CENTERED OVER
THE CANADIAN PLAINS...WITH A RIDGE AXIS EXTENDING INTO THE UPPER
MISSISSIPPI VALLEY. NORTHERLY FLOW ACROSS THE GREAT LAKES AND THE
ARCTIC AIRMASS IN PLACE CONTINUES TO ALLOW LAKE EFFECT SNOW BANDS TO
AFFECT PORTIONS OF THE THUMB. THE CURRENT SATELLITE/SURFACE MOSAIC
IS SHOWING NUMEROUS NORTH-SOUTH ORIENTED LAKE EFFECT SNOW BANDS
ACROSS LAKE HURON. LAND BREEZE CIRCULATIONS OFF OF NORTHEAST LOWER
MI HAVE LED TO A STRONG SHORELINE PARALLEL BAND EXTENDING FROM NEAR
THUNDER BAY INTO NORTH-CENTRAL HURON COUNTY. THE KDTX RADAR AND THE
EXETER, ONTARIO RADAR ARE ALSO PICKING UP ON A VERY INTENSE BAND
OVER FAR SOUTHERN LAKE HURON AFFECTING LOCATIONS IN ONTARIO AND NOW
JUST MOVING ACROSS EASTERN ST CLAIR COUNTY. LAND BREEZE CONVERGENCE
WAS THE CAUSE FOR THIS STRONG BAND. LAKE AFFECT SNOWFALL AND WHAT TO
DO WITH CURRENT WARNINGS AND ADVISORY WILL BE THE MAIN CONCERN THIS
FORECAST PACKAGE.

MODEL SOLUTIONS INDICATE PLENTY OF MID LEVEL SUBSIDENCE ACROSS LAKE
HURON THIS MORNING IN THE WAKE OF THE UPPER LOW MOVING ACROSS THE
NORTHEAST US. HOWEVER...WITH THE AVN (WHICH INITIALIZED THE 850MB
TEMPS OVER THE EASTERN LAKES BETTER THAN THE ETA) SHOWING 850MB
TEMPS OF -16C TO -17C OVER LAKE HURON THIS MORNING...SFC TO 850MB
INSTABILITY WILL REMAIN QUITE HIGH. THIS IS LIKELY RISING INVERSION
HEIGHTS HIGHER THAN MODEL SOLUTIONS INDICATE. WITH THE BOUNDARY
LAYER FLOW NOT PROGGED TO TURN MORE NORTHWESTERLY UNTIL AROUND 15
UTC THIS MORNING...LAKE EFFECT SNOWS SHOULD CONTINUE THROUGH MUCH OF
THE MORNING ACROSS THE THUMB. WITH SATELLITE AND RADAR IMAGERY
SHOWING THE MID LAKE BAND PUSHING ACROSS THE CITY OF PORT HURON
(RESULTING FROM STRENGTHENING LAND BREEZE OVER ONTARIO)...SNOWFALL
RATES COULD EASILY EXCEED AN INCH AN HOUR. WITH THIS SAID...I WILL
CONTINUE THE ST CLAIR COUNTY WARNING THROUGH THE MORNING. LAW
ENFORCEMENT REPORTS ACROSS HURON COUNTY HAVE INDICATED 1 TO 2 INCHES
OF SNOWFALL THUS FAR (SINCE THE LAKE BANDS HAVE NOT BEEN AS
STATIONARY) HOWEVER...THEY HAVE REPORTED WHITE OUT CONDITIONS IN
SOME OF THE HEAVIER SNOW BANDS. BASED ON THE 06Z MESO ETA...THE
HEAVIEST BANDS SHOULD AFFECT THE EASTERN HALF OF THE COUNTY. I WILL
THUS CONTINUE THE WARNING. REPORTS OUT OF SANILAC COUNTY HAVE
INDICATED GENERALLY LESS THAN 2 INCHES OF SNOWFALL FROM LATE EVENING
AND DURING THE OVERNIGHT. WITH THE HEAVIEST BANDS EXPECTED TO REMAIN
OFFSHORE...I WILL MAINTAIN THE ADVISORY TO COVER BANDS WORKING DOWN
FROM HURON COUNTY. IF THE MID LAKE BAND OVER PORT HURON CONTINUES
INLAND...IT MAY AFFECT THE LEXINGTON AREA...THUS RESULTING IN SOME
HIGHER SNOWFALL AMOUNTS.

THE REST OF THE FORECAST AREA SHOULD SEE A FEW CIRRUS THIS
MORNING...OTHERWISE SKIES WILL BE MOSTLY SUNNY. I WILL FORECAST
AFTERNOON HIGHS A LITTLE BELOW GUIDANCE GIVEN THAT MOST LOCALS WILL
BE STARTING OFF IN THE SINGLE DIGITS THIS MORNING.

TONIGHT A SHORT WAVE TROUGH DROPS INTO THE UPPER MISSISSIPPI VALLEY.
THIS ALONG WITH SOME UPPER JET SUPPORT SHOULD BRING SOME HIGH CLOUDS
ACROSS THE AREA OVERNIGHT. WITH BOUNDARY LAYER WINDS BACKING MORE
WESTERLY OVER CENTRAL LAKE HURON AND MODEL SOUNDINGS SHOWING AN
ELEVATED MIXED LAYER...SOME LAKE CLOUDS WILL LIKELY WORK INTO THE
NORTHERN COUNTIES. I WILL ONLY GO A LITTLE BELOW GUIDANCE TEMPS
GIVEN CLOUDS COMING IN. COLDEST TEMPS SHOULD ACTUALLY BE IN THE
SOUTH WITH LATER ARRIVAL OF THE CLOUDS.

ON WEDNESDAY AND WEDNESDAY NIGHT...A SHORT WAVE MOVES ACROSS LOWER
MICHIGAN. WITH LIMITED MOISTURE AND A DISORGANIZED WIND FIELD OVER
SOUTHERN LAKE MICHIGAN...I WILL MAINTAIN JUST THE MENTION OF
FLURRIES AND LOW CHANCE POPS. ANOTHER SHORT WAVE MOVES THROUGH
THURSDAY NIGHT...PER AVN AND UKMET SOLUTIONS. AGAIN...MOISTURE WILL
BE LIMITED. SO I WILL CONTINUE TO CARRY A LOW CHANCE POP INTO
THURSDAY AND THURSDAY NIGHT.

THIS AIRMASS WILL BE SLOW TO MODIFY. THUS TEMPERATURES WILL REMAIN
BELOW NORMAL THROUGH THE WEEK.

.DTX...

CONSIDINE
Hazardous weather outlook, Dec 3, 7:34 AM EST, 26 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
734 AM EST TUE DEC 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE..
FRIGID AIR POURING OVER LAKE HURON WILL CONTINUE TO PRODUCE LAKE
EFFECT SNOWFALL ALONG THE LAKE HURON SHORELINE FOR MOST OF THIS
MORNING. A WINTER STORM WARNING IS IN EFFECT FOR ST CLAIR AND HURON
COUNTIES AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR LAKE EFFECT
SNOW FOR SANILAC COUNTY. SNOWFALL WILL BE ENDING IN THESE COUNTIES
LATER THIS MORNING AS THE LAKE EFFECT SNOW IS PUSHED OFFSHORE ON
NORTHWEST WINDS.

IN ADDITION TO THE SNOWFALL...THE COLDEST AIR OF THE SEASON WILL BE
IN PLACE ACROSS THE REGION. HIGHS TODAY WILL ONLY RECOVER TO AROUND
20 DEGREES. THIS WILL BE APPROXIMATELY 20 DEGREES BELOW NORMAL.
ANOTHER COLD NIGHT IS ON TAP FOR TONIGHT WITH TEMPERATURES FALLING
TO AROUND 10 DEGREES.

.SPOTTER ACTIVATION...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTERS ARE ENCOURAGED TO PHONE IN OR E-MAIL SNOWFALL REPORTS IF
POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE...

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

KEYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Wayne

When
December 3, 8:00 AM EST
Where
Wayne forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wayne

When
December 3, 10:00 AM EST
Where
Wayne forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Wayne2002-12-0370MaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Wayne2002-12-0341MaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325881, 5325882.